Alert archive / Minnesota / Tornado Warnings in 2010
Tornado Warning 37, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jun 17, 2010, 5:35 PM CDT for Norman County, Polk County, Minnesota. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2010, 5:35 PM CDT (22:35 UTC)
- Expired
- Jun 17, 2010, 6:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Norman County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 60 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 6:15 PM CDT | TORNADO 3 | 4 Ssw Mentor, MN | *** 1 FATAL, 2 INJ *** TORNADO TRACKED NORTHEASTWARD FOR NINE MILES TO THE PENNINGTON COUNTY LINE ABOUT 5NNE OF MENTOR BY 627 PM CDT... AND CONTINUED AN ADDITIONAL 6 MILES INTO PENNINGTON COUNTY THROUGH 636 PM CDT. THE TORNADO TRACKED ACROSS MAPLE LAKE AND THE |
| Jun 17, 6:18 PM CDT | TORNADO | 3 Sw Mentor, MN | TORNADO AT CABLE LAKE. |
| Jun 17, 6:20 PM CDT | TORNADO | Mentor, MN | DAMAGE TO GAS STATION IN MENTOR. PEOPLE TRAPPED INSIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 12:21 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.6 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
244
WFUS53 KFGF 172235
TORFGF
MNC107-119-172330-
/O.NEW.KFGF.TO.W.0037.100617T2235Z-100617T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
535 PM CDT THU JUN 17 2010
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* TORNADO WARNING FOR...
NORMAN COUNTY IN NORTHWEST MINNESOTA...
SOUTH CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA...
* UNTIL 630 PM CDT
* AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS
LOCATED 6 MILES WEST OF BELTRAMI...OR 34 MILES SOUTHEAST OF GRAND
FORKS...MOVING TO THE NORTHEAST AT 35 MPH.
* THE TORNADIC STORM WILL BE NEAR...
WAUKON...GARY AND ELDRED AROUND 540 PM CDT.
FERTILE...GREENVIEW AND FLAMING AROUND 545 PM CDT.
RINDAL...RANUM AND MELVIN AROUND 550 PM CDT.
MAPLE BAY AROUND 555 PM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE TORNADIC STORM
INCLUDE BELTRAMI...HAROLD AND MENTOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.
&&
LAT...LON 4775 9666 4776 9613 4717 9611 4716 9680
4766 9683
TIME...MOT...LOC 2235Z 220DEG 45KT 4754 9664
$$
VOELKER1 follow-up statement
213
WWUS53 KFGF 172322
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
622 PM CDT THU JUN 17 2010
MNC107-119-172332-
/O.EXP.KFGF.TO.W.0037.000000T0000Z-100617T2330Z/
NORMAN MN-POLK MN-
622 PM CDT THU JUN 17 2010
...THE TORNADO WARNING FOR SOUTH CENTRAL POLK AND NORMAN COUNTIES IN
NORTHWEST MINNESOTA WILL EXPIRE AT 630 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 900 PM CDT.
LAT...LON 4775 9666 4776 9613 4717 9611 4716 9680
4766 9683
TIME...MOT...LOC 2322Z 220DEG 45KT 4799 9608
$$
HOPKINSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 17, 2:06 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 17, 2:06 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 206 PM CDT THU JUN 17 2010 .DISCUSSION...ABBREVIATED DISCUSSION DUE TO ONGOING/POTENTIAL SEVERE WEATHER EVENT. WARM FRONTAL BOUNDARY/PREFRONTAL TROUGH FROM WESTERN ND SURFACE LOW AND SEVERAL OTHER BOUNDARIES WILL BE THE FOCUS FOR CONTINUED SEVERE WEATHER THREAT INTO THIS EVENING. AIRMASS BECOMING INCREASINGLY UNSTABLE WITH SURFACE HEATING AND MID 60 DEWPOINTS IN WARM SECTOR. DRIER AIR WILL SPREAD ACROSS THE REGION LATER TONIGHT IN THE WAKE OF WARM FRONT LIFTING NORTH AND EXITING PREFRONTAL TROUGH TO OUR EAST. THIS SHOULD ALLOW MINIMUMS TO DROP INTO THE 50S. SURFACE LOW PRESSURE WILL LIFT NORTH AND THEN EAST ACROSS SOUTHERN CANADIAN PROVINCES ON FRIDAY. WIND WILL AGAIN BE MAIN ISSUE AND SOME SORT OF HEADLINE WILL LIKELY BE NECESSARY. WILL ALSO SEE SOME WRAP AROUND SHRA AS LOW SHIFTS EAST. WILL SPREAD POPS A LITTLE FARTHER SOUTH BASED ON LAYER RH TRENDS. FAVORED COLD ADVECTION AND CLOUD COVER POTENTIAL WILL MAKE FOR COOLER TEMPERATURES ALL BUT FAR SOUTH. WITH SLOWER TRACK OF SURFACE LOW WILL LINGER POPS ACROSS THE NORTHERN FA THROUGH THE NIGHT. CONFIDENCE LOW BUT WILL MAINTAIN LOW POPS INTO THE WEEKEND IN ZONAL MID LEVEL FLOW AND PASSAGE OF WEAK WAVES. LONG RANGE...MONDAY THROUGH WEDNESDAY. MAIN ISSUE THROUGH PERIOD WILL BE TIMING OF NORTHERN STREAM WAVE. MODELS ALL SHOWING TIMING ISSUES WITH WAVE SO HAVE MAINTAINED EXTENDED LOW POP PERIOD. BASED ON THERMAL PROFILES TEMPERATURES WILL RANGE AT OR ABOVE AVERAGE. && .AVIATION...PRIMARILY LOOKING AT VFR CIGS WITH PATCHY MVFR CIGS/VSBY IN STRONGER STORMS PRETTY MUCH ANYWHERE ACROSS THE AREA AS SEVERAL BOUNDARIES PUSH THROUGH. && .HYDROLOGY...SPOTTY FLASH FLOODING THIS MORNING MAY LEAD TO SOME LOCALIZED RIVER RISES. WILL BE MONITORING FOR ADDITIONAL FLOOD THREAT WITH ANY NEW CONVECTIVE DEVELOPMENT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...TORNADO WATCH IN EFFECT UNTIL 9PM CDT. MN...TORNADO WATCH IN EFFECT UNTIL 9PM CDT. && VOELKER
Hazardous weather outlook, Jun 17, 6:53 AM CDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 653 AM CDT THU JUN 17 2010 MNZ001>005-007-008-013>015-022-023-027>031-040-NDZ006>008-014>016- 024-026>030-038-039-049-052>054-181200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-SOUTH CLEARWATER- WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY- EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND-WESTERN WALSH COUNTY- 653 AM CDT THU JUN 17 2010 ...SEVERE THUNDERSTORMS ARE EXPECTED TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY RIGHT OF A LINE FROM NEAR HAVANA NORTH DAKOTA TO VALLEY CITY TO NEAR RED LAKE FALLS MINNESOTA TO LAPORT MINNESOTA. SURROUNDING THE MODERATE RISK...A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE REST OF NORTHEAST NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. EXPECT LARGE HAIL...DAMAGING WINDS AND TORNADOES. WHILE SEVERE WEATHER MAY OCCUR ANYTIME TODAY AND THIS EVENING...THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR BETWEEN 2 PM CDT AND 10 PM CDT. ALSO LOCALLY HEAVY RAIN CAN A BE EXPECTED. ALSO STRONG SOUTH WINDS ARE EXPECTED TODAY. A HIGH WIND WATCH IS IN EFFECT FROM 1 PM THURSDAY UNTIL 1 AM FRIDAY. SOUTH WINDS OF 25 TO 35 MPH IS FORECAST WITH GUSTS TO 45 TO 50 MPH POSSIBLE. SOUTH WINDS WILL SHIFT TO THE SOUTHWEST AFTER A COLD FRONT WILL MOVE THROUGH THE AREA. THE STRONG WINDS WILL LIKELY CREATE WAVES FROM 2 TO 6 FEET ON ON DEVILS LAKE AND STUMP LAKE THURSDAY AND THURSDAY NIGHT. FOR ROADS NEAR THE LAKE...EXPECT WATER AND DEBRIS TO WASH ONTO ROADWAYS. AN UPPER LEVEL LOW PRESSURE SYSTEM OVER WYOMING WILL MOVE INTO SOUTHERN MANITOBA BY FRIDAY MORNING. THE LOW PRESSURE SYSTEM WILL INTENSIFY AND MOIST UNSTABLE AIR WILL MOVE INTO THE NORTHERN PLAINS AND DESTABILIZE THE ATMOSPHERE. A COLD FRONT OVER EASTERN MONTANA WILL SWEEP ACROSS THE RED RIVER VALLEY THIS AFTERNOON AND EVENING AND PRODUCE THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WINDY CONDITIONS ARE EXPECTED FOR FRIDAY. SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 TO 50 MPH WILL BE POSSIBLE FOR FRIDAY. WINDS SHOULD BE STRONGEST FROM 8 AM CDT TO 9 PM CDT. WIND ADVISORIES MAY BE NEEDED FRIDAY. THE STRONG WINDS WILL LIKELY CREATE WAVES FROM 2 TO 6 FEET ON ON DEVILS LAKE AND STUMP LAKE THURSDAY AND THURSDAY NIGHT. FOR ROADS NEAR THE LAKE...EXPECT WATER AND DEBRIS TO WASH ONTO ROADWAYS. STRONG LOW PRESSURE OVER SOUTHERN MANITOBA WILL PRODUCE THE GUSTY WINDS FOR FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ006-009-016-017-024-032-181200- LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI- HUBBARD-WADENA- 653 AM CDT THU JUN 17 2010 ...SEVERE THUNDERSTORMS ARE EXPECTED TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY RIGHT OF A LINE FROM NEAR HAVANA NORTH DAKOTA TO VALLEY CITY TO NEAR RED LAKE FALLS MINNESOTA TO LAPORT MINNESOTA. SURROUNDING THE MODERATE RISK...A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE REST OF NORTHEAST NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. EXPECT LARGE HAIL...DAMAGING WINDS AND TORNADOES. WHILE SEVERE WEATHER MAY OCCUR ANYTIME TODAY AND THIS EVENING...THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR BETWEEN 2 PM CDT AND 10 PM CDT. ALSO LOCALLY HEAVY RAIN CAN A BE EXPECTED. AN UPPER LEVEL LOW PRESSURE SYSTEM OVER WYOMING WILL MOVE INTO SOUTHERN MANITOBA BY FRIDAY MORNING. THE LOW PRESSURE SYSTEM WILL INTENSIFY AND MOIST UNSTABLE AIR WILL MOVE INTO THE NORTHERN PLAINS AND DESTABILIZE THE ATMOSPHERE. A COLD FRONT OVER EASTERN MONTANA WILL SWEEP ACROSS THE RED RIVER VALLEY THIS AFTERNOON AND EVENING AND PRODUCE THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Local storm report, Jun 17, 5:02 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
502 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TORNADO 1 W WADENA 46.44N 95.16W
06/17/2010 WADENA MN PUBLIC
&&
BBRAMERLocal storm report, Jun 17, 5:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
505 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TORNADO WADENA 46.44N 95.13W
06/17/2010 WADENA MN STORM CHASER
MULTIPLE VORTEX TORNADO CONFIRMED IN WADENA.
&&
BBRAMERLocal storm report, Jun 17, 5:07 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
507 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TORNADO 7 E GILBY 48.08N 97.32W
06/17/2010 GRAND FORKS ND TRAINED SPOTTER
&&
BBRAMERLocal storm report, Jun 17, 5:17 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
517 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FUNNEL CLOUD 1 W REYNOLDS 47.67N 97.13W
06/17/2010 TRAILL ND FIRE DEPT/RESCUE
&&
BBRAMERLocal storm report, Jun 17, 5:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
519 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM FUNNEL CLOUD OSLO 48.19N 97.13W
06/17/2010 MARSHALL MN LAW ENFORCEMENT
HIGHWAY PATROL TOOK OBSERVATION.
&&
BBRAMERLocal storm report, Jun 17, 5:35 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
535 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL GRAND FORKS 47.92N 97.07W
06/17/2010 E1.00 INCH GRAND FORKS ND TRAINED SPOTTER
&&
BBRAMERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:53 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 67 min |
| Jun 17, 9:35 AM CDT | Flash Flood Warning | FGF | Clay | 12 hr |
| Jun 17, 9:57 AM CDT | Flash Flood Warning | FGF | Norman | 12 hr |
| Jun 17, 11:56 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 64 min |
| Jun 17, 1:19 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 56 min |
| Jun 17, 3:07 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 53 min |
| Jun 17, 3:27 PM CDT | Tornado Warning | FGF | Becker, Clay, Clearwater, Mahnomen, Norman, Polk | 63 min |
| Jun 17, 3:38 PM CDT | Tornado Warning | FGF | Becker, Otter Tail | 67 min |
| Jun 17, 3:55 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 65 min |
| Jun 17, 4:04 PM CDT | Tornado Warning | FGF | Beltrami, Clearwater, Pennington, Polk, Red Lake | 56 min |
| Jun 17, 4:21 PM CDT | Tornado Warning | FGF | Becker, Clearwater, Hubbard, Mahnomen, Otter Tail, Wadena | 54 min |
| Jun 17, 4:29 PM CDT | Tornado Warning | FGF | Marshall, Polk | 46 min |
| Jun 17, 4:56 PM CDT | Tornado Warning | FGF | Becker, Clearwater, Hubbard, Otter Tail, Wadena | 64 min |
| Jun 17, 5:01 PM CDT | Tornado Warning | FGF | Marshall, Polk | 44 min |
| Jun 17, 5:09 PM CDT | Tornado Warning | FGF | Beltrami, Clearwater, Marshall, Pennington, Polk, Red Lake | 51 min |
| Jun 17, 5:15 PM CDT | Tornado Warning | FGF | Polk | 30 min |
| Jun 17, 5:24 PM CDT | Tornado Warning | FGF | Marshall | 51 min |
| Jun 17, 5:28 PM CDT | Tornado Warning | FGF | Polk | 46 min |
| Jun 17, 5:54 PM CDT | Tornado Warning | FGF | Lake of the Woods, Roseau | 51 min |
| Jun 17, 5:59 PM CDT | Tornado Warning | FGF | Clearwater, Mahnomen, Marshall, Norman, Pennington, Polk and 1 more | 61 min |
| Jun 17, 6:38 PM CDT | Tornado Warning | FGF | Kittson, Roseau | 67 min |
| Jun 17, 6:51 PM CDT | Tornado Warning | FGF | Becker, Beltrami, Clearwater, Hubbard | 54 min |
| Jun 17, 6:58 PM CDT | Tornado Warning | FGF | Beltrami, Clearwater, Marshall, Pennington, Polk, Red Lake | 47 min |
Nearby
Tornado Warnings in Minnesota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.